Sleeping pills are medicines designed to help you fall asleep or stay asleep, such as in the treatment of insomnia. Sleeping pills can have serious side effects, so if you are having sleep problems it’s a good idea to talk to a healthcare professional.
Sleeping pills types
Benzodiazepines are the most common type of prescription sleeping pills. Examples are temazepam, diazepam, mogadon, normison and serepax. Zopiclone and stilnox are also prescription sleeping pills.
Some medicines not specifically designed as sleeping pills can also make you drowsy. They include antihistamines, which are available over the counter, and some prescription medicines for mental illnesses.
Some people use herbal remedies like kava and valerian. Research has not shown that they work.
What are the risks of taking sleeping pills?
The main risk of sleeping pills is that you become dependent on them. This means they become less effective, you can't sleep well without them, and feel unwell when you try to stop.
Sleeping pills can also make you unsteady, dizzy and forgetful. They can make it hard for you to concentrate. You might feel groggy or tired next day. These side effects may increase your risk of having accidents and falls, especially in older patients.
How to use sleeping pills safely
Always speak to a doctor or pharmacist if you are having trouble sleeping.
If you have been prescribed sleeping pills, here are some tips on using them safely:
- Check with your doctor or pharmacist if you can take your sleeping pills with your other prescription and non-prescription medicines.
- Take the pills as prescribed.
- Aim to use them for as short a period as possible, preferably no more than 1 to 2 weeks, then get off them.
- Discuss with your doctor or pharmacist how to stop safely.
- Don’t mix sleeping pills with alcohol.
- Don’t take someone else’s sleeping pills or share yours with anybody.
Sleeping well without medicines
There are plenty of ways to improve your sleep without medicines. Learn more about healthy sleep habits.
Last reviewed: December 2017